Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Indianapolis, IN

May 30, 2008Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2008, 6:17 PM EDT for Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2008, 6:17 PM EDT (22:17 UTC)
Expired
May 30, 2008, 6:45 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:56 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 302217
SVRIND
INC157-302245-
/O.NEW.KIND.SV.W.0022.080530T2217Z-080530T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER NORTHWESTERN
  TIPPECANOE COUNTY...OR 12 MILES NORTHWEST OF LAFAYETTE...AND MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND BY 635 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 174 AND 185.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8671 4044 8670 4043 8709 4058 8710
TIME...MOT...LOC 2217Z 267DEG 34KT 4050 8705

$$
1 follow-up statement
000 
WWUS53 KIND 302224
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EDT FRI MAY 30 2008

INC157-302245-
/O.CON.KIND.SV.W.0022.000000T0000Z-080530T2245Z/
TIPPECANOE-
625 PM EDT FRI MAY 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN TIPPECANOE COUNTY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF BATTLE GROUND...OR 10 MILES NORTHWEST OF
LAFAYETTE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND BY 635 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4057 8671 4051 8670 4051 8671 4050 8670
      4048 8670 4045 8670 4044 8709 4058 8710
TIME...MOT...LOC 2225Z 267DEG 34KT 4052 8695

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:34 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 30, 2:34 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 PM EDT THU MAY 30 2008

.SHORT TERM.../TONIGHT THROUGH SUNDAY/
MAIN CHALLENGE WL BE TIMING/CVRG AND INTENSITY OR TRWS ACRS THE FA
TNGT AND INTO SATURDAY. REGIONAL RADAR WAS SHOWING TRWS EXTENDING
FM THE LWR GT LKS TO NRN MO. MODELS ARE FAIRLY SIMILAR IN DRAGGING
CD FNT SE ACRS CNTRL INDIANA OVERNGT AS UPR TROF SWINGS E ACRS THE
GT LKS AND OH VLY. ILX SOUNDING REVEALED FAIRLY STG CAP BUT
CONTINUED HEATING AND FNT AND OUTFLOW BOUNDARIES GETTING CLOSER
ALONG WITH MODEL SOUNDING 3000 J/KG CAPES SHOULD TRIGGER WIDESPREAD
TRWS ACRS THE FA ESP AFT 00Z AS A SEVERE SQUALL LINE IS EXPECTED TO
MOVE THROUGH WITH PLNTY OF DYNAMICS AS 50 KT LOW LVL JET AND 70 KT
H5 JET MOVE ACRS CNTRL IN AND 100 KT 250 MB JET MOVES ACRS THE GT
LKS. SO...WL GO WITH LIKELY TO OCCASIONAL POPS TNGT AND MENTION
HEAVY RAIN AND SVR IN ZONES WITH FA ALL IN MODERATE RISK. FNT TO MOV
ACRS OUR SRN ZONES ON SATUDAY MRNG. KEPT SMALL CHC IN WITH CAPES
AGAIN BECOMING RATHER UNSTABLE AROUND 2000 J/KG. ACTIVITY SHOULD BE
ENDING SATURDAY AFTERNOON AS SFC HIGH PRES BUILDS IN.

MOS TEMPS PRETTY CLOSE AND APPEAR REASONABLE GIVEN LOW LVL THERMAL
PROGS AND EXPECTED CLD CVR.

&&

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

FORECAST FOCUS IS CHANCES FOR RAIN THRU THE PD.

ECMWF AND GFS ENSEMBLE MEAN ARE IN DECENT AGREEMENT WITH GFS
INCONSISTENT ON ITS SOLUTIONS AS OF LATE. THUS WENT CLOSE TO A BLEND
OF ECMWF/GFS MEAN WHICH IS ALSO CLOSE TO HPC GUIDANCE.

CHANCES FOR RAIN WILL RETURN ON MONDAY AFTERNOON AS STRONG WARM
ADVECTION BEGINS ALOFT. ISENTROPIC PROGS SHOW LIFT ALONG WITH SOME
MOISTURE AT MID LEVELS. THUS ADDED POPS ACROSS SWRN FA DURING THE
AFTN.

CHANCES FOR RAIN WILL THEN CONTINUE THRU MUCH OF THE PD AS A FRONT
MOVES INTO THE AREA AND STALLS OUT. CONFIDENCE NOT HIGH ON ANY
TIMING THAT FAR OUT BUT WENT HIGHER POPS DURING THE DAY WHERE MORE
INSTABILITY WILL BE PRESENT. DID GO DRY ON FRI WITH ECMWF SHOWING
RIDGING ALOFT DOMINATING.

WENT CLOSE TO HPC NUMBERS FOR HIGHS DURING THE PD WHICH SHOULD BE
NEAR AVERAGE FOR EARLY JUNE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS
VFR CONDITIONS WILL START OUT THE PERIOD.  WIND SPEEDS WILL INCREASE
THIS AFTERNOON THROUGH THE FRONTAL PASSAGE AS MORE MIXING OCCURS.
GUSTS UP TO AROUND 25 KTS WILL BE POSSIBLE.  DRY CONDITIONS ARE
EXPECTED ACROSS THE TAF SITES THIS AFTERNOON HOWEVER AS UPPER TROUGH
AND COLD FRONT MOVE TOWARDS THE AREA TSRA WILL OCCUR THIS EVENING
AND TONIGHT.  ALTHOUGH EXPECT TSRA TONIGHT HAVE LEFT AS VCTS IN THE
TAFS FOR NOW UNTIL TIMING CAN BE PINNED DOWN.  AS THE TSRA MOVE INTO
THE TAF SITES MVFR TO IFR CONDITIONS CAN BE BRIEFLY EXPECTED ALONG
WITH GUSTY WINDS.  BY LOOKING AT SOUNDINGS VFR CONDITIONS WILL
RETURN TO MOST TAF SITES AFTER THE PASSAGE OF THE THUNDERSTORMS AND
AS DRIER AIR BUILDS INTO THE AREA.  SOUNDINGS AND CURRENT
OBSERVATIONS UPSTREAM INDICATE THAT KLAF MAY EXPERIENCE A BRIEF
PERIOD OF MVFR CONDITIONS AS LOW LEVEL MOISTURE LINGERS DURING THE
EARLY MORNING HOURS BEFORE RETURNING TO VFR CONDITIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MK
LONG TERM...CS
AVIATION...BROOKS
Hazardous weather outlook, May 30, 3:16 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EDT FRI MAY 30 2008

INZ031-038>042-045>049-052>057-060>065-067>072-311000-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
316 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA.

THE GREATEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY...IN ADDITION TO HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

AN APPROACHING COLD FRONT WILL ENCOUNTER A WARM AND HUMID AIRMASS
ACROSS CENTRAL INDIANA TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA AFTER 5 PM EDT THIS AFTERNOON. A FEW OF THE LATE
AFTERNOON THUNDERSTORMS MAY BECOME SEVERE BUT THE MAIN THREAT WILL
BE AFTER 9 PM THIS EVENING WHEN THUNDERSTORMS WILL DEVELOP AND
MOVE EAST INTO INDIANA. THE SEVERE THREAT WILL BE GREATEST
BETWEEN 9 PM AND 3 AM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH OF INDIANAPOLIS
ON SATURDAY.

THERE WILL BE CHANCES OF THUNDERSTORMS AGAIN FROM MONDAY NIGHT
THROUGH WEDNESDAY. WHILE IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE...REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS
A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL INDIANA
THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>030-035>037-043-044-051-311000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-VIGO-
316 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA.

THE GREATEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY...IN ADDITION TO HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

AN APPROACHING COLD FRONT WILL ENCOUNTER A WARM AND HUMID AIRMASS
ACROSS CENTRAL INDIANA TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON. A FEW OF THE LATE AFTERNOON
THUNDERSTORMS MAY BECOME SEVERE BUT THE MAIN THREAT WILL BE AFTER
9 PM THIS EVENING WHEN THUNDERSTORMS WILL DEVELOP AND MOVE EAST
INTO INDIANA. THE SEVERE THREAT WILL BE GREATEST BETWEEN 9 PM AND
3 AM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH OF INDIANAPOLIS
ON SATURDAY.

THERE WILL BE CHANCES OF THUNDERSTORMS AGAIN FROM MONDAY NIGHT
THROUGH WEDNESDAY. WHILE IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE...REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS
A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL INDIANA
AFTER 6 PM EDT THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:34 PM EDTSevere Thunderstorm WarningINDWarren41 min
May 30, 6:45 PM EDTTornado WarningINDTippecanoe45 min
May 30, 7:30 PM EDTTornado WarningINDCarroll45 min
May 30, 7:32 PM EDTSevere Thunderstorm WarningINDClinton, Tippecanoe28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.